Alert archive / Missouri / Flash Flood Warnings in 2009
Flash Flood Warning 116, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Jul 30, 2009, 1:24 PM CDT for Shannon County, Missouri. It was in force for 5 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 30, 2009, 1:24 PM CDT (18:24 UTC)
- Expired
- Jul 30, 2009, 6:00 PM CDT
- In force
- 5 hr
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Flood severity
- None
County Shannon County, MO
The radar
The St Louis radar (KLSX), 188 km from the middle of the area, began a volume at 18:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 30, 5:59 PM CDT | FLASH FLOOD | Winona, MO | 6 TO 10 INCHES OF WATER RUNNING OVER NORMALLY DRY STREETS AT LOW WATER BRIDGES IN WINONA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 275 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 6.4 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1890 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 464 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KSGF 301824
FFWSGF
MOC203-302300-
/O.NEW.KSGF.FF.W.0116.090730T1824Z-090730T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
124 PM CDT THU JUL 30 2009
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHERN SHANNON COUNTY IN SOUTH CENTRAL MISSOURI...
* UNTIL 600 PM CDT.
* AT 116 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
WARNED AREA. FLOODING WAS REPORTED IN THE ROUND SPRING AREA BY THE
AREA COOPERATIVE WEATHER OBSERVER. THIS RAINFALL IS ALSO OCCURRING
OVER AN AREA WHICH RECEIVED HEAVY RAIN LAST NIGHT AND THE
ADDITIONAL RAINFALL HAS THE POTENTIAL TO PRODUCE CREEK AND RIVER
FLOODING IN THE JACKS FORK RIVER BASIN. RADAR INDICATES RAINFALL
RATES OF UP TO AN INCH PER HOUR IN SOUTHERN SHANNON COUNTY OVER
THE PAST HOUR.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.
THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER
CROSSINGS...
ROUTE H...3 MILES EAST OF WINONA...
ROUTE H AT ROCKY CREEK 6 MILES NORTHEAST OF WINONA...
ROUTE H AT THOMAS HOLLOW 8 MILES NORTHEAST OF WINONA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
&&
LAT...LON 3709 9103 3708 9122 3689 9123 3689 9167
3716 9166 3718 9107 3714 9101
$$1 follow-up statement
000
WGUS73 KSGF 302106
FFSSGF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
406 PM CDT THU JUL 30 2009
MOC203-302300-
/O.CON.KSGF.FF.W.0116.000000T0000Z-090730T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SHANNON MO-
406 PM CDT THU JUL 30 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM CDT FOR
SOUTHERN SHANNON COUNTY...
AT 357 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SMALL AREA OF HEAVY PRODUCING THUNDERSTORMS OVER SOUTHERN SHANNON
COUNTY FROM EMINENCE SOUTH TO THE WINONA AND BIRCH TREE AREAS. RADAR
INDICATES THAT RAINFALL RATES OVER AN INCH PER HOUR HAVE OCCURRED IN
PARTS OF THE WARNING AREA SINCE 230 PM.
RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.
THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER
CROSSINGS...
ROUTE H...3 MILES EAST OF WINONA...
ROUTE H AT ROCKY CREEK 6 MILES NORTHEAST OF WINONA...
ROUTE H AT THOMAS HOLLOW 8 MILES NORTHEAST OF WINONA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT OR IN A VEHICLE.
&&
LAT...LON 3709 9103 3708 9122 3689 9123 3689 9167
3716 9166 3718 9107 3714 9101
$$
DSAWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 12:57 PM CDT, 27 minutes earlier.
Area forecast discussion, Jul 30, 12:57 PM CDT, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1257 PM CDT THU JUL 30 2009
...UPDATE TO AVIATION...
.UPDATE...
A BAND OF SHOWERS AND THUNDERSTORMS CONTINUES TO DEVELOP ALONG
FRONTAL BOUNDARY THAT EXTENDS NEAR THE INTERSTATE 44 CORRIDOR.
THIS DEVELOPMENT HAS BEEN AIDED BY UPPER LEVEL SHORTWAVE AND AN
INCREASE IN 700MB WIND NOTED BY CONWAY PROFILER. GRIDS HAVE BEEN
ADJUSTED TO RAISE POPS TO LIKELY THIS MORNING ALONG AND SOUTH OF
INTERSTATE 44. WILL HAVE TO MONITOR THE POTENTIAL OF FLOODING NEAR
THE BOUNDARY AS SHOWERS AND THUNDERSTORMS TRAIN AND DUE TO HIGH
RAINFALL RATES OVER A SATURATED SOIL.
A COLD FRONT LOCATED IN EAST KANSAS WILL MOVE INTO THE OZARKS LATE
THIS MORNING AND MOVE THROUGH SOUTH CENTRAL MISSOURI LATE THIS
AFTERNOON. ADDITIONAL DEVELOPMENT OF SHOWERS AND THUNDERSTORMS
WILL BE POSSIBLE.
ANGLE
&&
.DISCUSSION...
CURRENTLY...MONITORING TWO AREAS OF DISTURBED WEATHER. THE FIRST
TO THE SOUTH AND SOUTHWEST WHERE A SOUTHERN STREAM WAVE HAS
INSTIGATED AN MCS ACROSS S OK/N TX. THE SECOND IS WITH A WAVE
MOVING THROUGH THE NORTHERN STREAM ACROSS THE UPPER MIDWEST...
WHERE WIDELY SCATTERED SHRA/TSRA HAVE BEEN OBSERVED. OUR NECK OF
THE WOODS IS LOCATED BETWEEN THESE TWO FEATURES. SPORADIC
SHRA/TSRA DEVELOPMENT HAS BEEN OBSERVED IN A REGION OF WEAK
ISENTROPIC UPGLIDE...THOUGH COVERAGE OVER THE PAST HOUR OR TWO HAS
BEEN SPARSE. TEMPERATURES UNDER VARIABLE CLOUD COVERAGE RANGE FROM
THE MID 60S IN CENTRAL MO TO THE LOWER 70S OVER SOUTH CENTRAL MO.
TODAY...HAVE DROPPED POPS QUITE A BIT...ESPECIALLY ALONG AND NW OF
THE I44 CORRIDOR. THE BULK OF THE RAINFALL WILL BE ASSOCIATED
WITH THE CONVECTIVE COMPLEX OVER OK/TX...WHICH WILL MOVE EAST
SOUTHEAST AND REMAIN TO OUR SOUTH. A COLD FRONT WILL ENTER FROM
THE NORTHWEST THIS MORNING AS THE DISTURBANCE MOVING ACROSS THE
UPPER MIDWEST ENTERS THE GREAT LAKES REGION. THIS FRONT WILL
STEADILY MOVE ACROSS THE AREA TODAY AND ANY PROSPECTS FOR PRECIP
WILL BE ALONG THIS FRONT. SOME SCT SHRA/TSRA DEVELOPMENT IS
POSSIBLE...THOUGH WILL LIKELY BE CONFINED TO AREAS SOUTH OF THE
I44 CORRIDOR. WHATEVER DOES DEVELOP SHOULD EXIT TO THE SOUTHEAST
DURING THE AFTERNOON. ALL THINGS CONSIDERED TODAY WILL BE ANOTHER
PLEASANT DAY WITH HIGHS MAKING IT INTO THE UPPER 70S AND LOWER
80S.
A FEW FUN FACTS FOR SGF...TODAY WILL MARK THE 19TH CONSECUTIVE
DAY WITH HIGHS LOWER THAN THE 90 DEGREE MARK. FOR JULY...THERE
WILL BE MORE DAYS WITH HIGHS IN THE 70S (5) THAN IN THE 90S (2).
TONIGHT THROUGH FRIDAY NIGHT...OUR SEPTEMBER IN JULY TEMPERATURES
WILL CONTINUE. EXPECT QUIET AND CONTINUED COMFORTABLE WEATHER AS
SFC HIGH PRESSURE BRIEFLY CONTROLS OUR WEATHER REGIME.
SATURDAY AND SATURDAY NIGHT...ANOTHER DISTURBANCE WILL ZIP THROUGH
THE NORTHWEST FLOW REGIME LATE FRIDAY NIGHT THROUGH SATURDAY. MCS
DEVELOPMENT IS MOST PROBABLE TO OUR WEST AND NORTHWEST FRIDAY
NIGHT AND WILL LIKELY SEE THE REMNANTS OF THIS ACTIVITY MOVE INTO
THE AREA SATURDAY MORNING...WITH SOME REDEVELOPMENT EXPECTED
DURING THE AFTERNOON HOURS...WHICH MAY RESULT IN A FEW STRONGER
STORMS. HAVE STAYED CONSERVATIVE WITH POPS FOR THE TIME BEING...
WITH BETTER CHANCES OVER THE WESTERN HALF OF THE CWA.
TEMPERATURES WILL REMAIN BELOW AVERAGE.
SUNDAY ONWARD...GFS FIVE WAVE CHARTS CONTINUE TO INDICATE A
CONTINUATION OF A POSITIVE PNA PATTERN WITH RIDGING OVER THE
WESTERN CONUS AND TROUGHING OVER THE EASTERN CONUS WELL INTO NEXT
WEEK. BOTH THE GFS AND ECMWF INDICATE THAT THE WESTERN RIDGE WILL
SHIFT A LITTLE MORE INLAND OVER THE INNER MOUNTAIN WEST...WITH
THE BRUNT OF THE TROUGH OVER THE EASTERN CONUS CENTERING ON THE
NORTHEAST. THIS MAY RESULT IN TEMPERATURES TRYING TO EDGE A
LITTLE MORE TOWARDS AVERAGE. THE FORECAST CHALLENGE REMAINS
TIMING INDIVIDUAL DISTURBANCES GLIDING THROUGH NORTHWEST FLOW
ALOFT. OVERALL...EXPECT BELOW AVERAGE TEMPERATURES NUDGING TO
NEAR AVERAGE BY THE MIDDLE OF NEXT WEEK. ANOTHER PERIOD OR TWO OF
SHRA/TSRA WILL REMAIN POSSIBLE.
GAGAN
&&
.AVIATION...
FOR THE 1800Z KSGF/KJLN/KBBG TAFS...A FRONT HAS MOVED SOUTH AND
EAST OF THE AREA. MVFR/LOCAL IFR CONDITIONS HAVE SHIFTED SOUTH AND
EAST OF KJLN AND KSGF...BUT WILL LINGER AT KBBG THROUGH MUCH OF
THE AFTERNOON. HIGH PRESSURE WILL GRADUALLY BUILD SOUTHEAST INTO
THE MO OZARKS LATE TONIGHT AND FRIDAY. SOME SHALLOW GROUND FOG MAY
BE POSSIBLE IN LOW LYING TERRAIN NEAR SUNRISE/11Z-13Z. DSA
&&
.CLIMATE...
SEVERAL OF THE OFFICIAL OBSERVATION SITES ACROSS THE MISSOURI
OZARKS WILL OBSERVE A TOP TEN COOLEST JULY ON RECORD. HERE ARE
THE CURRENT TOP TEN COOLEST AVERAGE TEMPERATURES FOR JULY WITH THE
PROJECTED AVERAGE TEMPERATURE FOR THIS JULY.
SGF JLN VIH UNO
1 71.7 (1950) 72.6 (1950) 72.8 (1950) 73.5 (1950)
2 71.9 (1905) 74.6 (1967) 73.9 (1967) 74.1 (1967)
3 72.9 (1906) 75.8 (1960) 74.2 (2004) 74.4 (2004)
4 73.2 (1924) 76.0 (1904) 74.5 (1958) 74.8 (1959)
5 73.5 (1967) 76.0 (1959) 74.7 (1960) 74.8 (2007)
6 73.9 (1915) 76.6 (1992) 75.0 (1971) 75.0 (1972)
7 74.3 (1947) 76.6 (2004) 75.5 (1959) 75.2 (1971)
8 74.3 (1904) 76.8 (1971) 75.5 (1961) 75.2 (1960)
9 74.4 (1059) 76.9 (1976) 75.6 (1994) 75.3 (1994)
10 74.5 (2004) 77.0 (1989) 75.8 (1965) 75.4 (1989)
FORECAST 74.4 76.1 72.8 74.2
THE FORECAST VALUES ARE BASED OFF OF TEMPERATURES THAT HAVE BEEN
OBSERVED THROUGH JULY 29TH ALONG WITH THE FORECAST VALUES FOR
JULY 30TH AND 31ST. THE FORECAST USED WAS ISSUED AT 4 AM...JULY 30TH.
SPRINGFIELD WILL COME VERY CLOSE TO OBSERVING A TOP TEN COOLEST
JULY. THERE IS HIGH CONFIDENCE THAT JOPLIN...ROLLA/VICHY AND WEST
PLAINS WILL OBSERVE A TOP TEN COOLEST JULY ON RECORD. BASED ON
THE CURRENT FORECAST...ROLLA/VICHY WILL COME VERY CLOSE TO THEIR
COOLEST JULY ON RECORD.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&Hazardous weather outlook, Jul 30, 12:21 PM CDT, 1 hour 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 1221 PM CDT THU JUL 30 2009 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-311200- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 1221 PM CDT THU JUL 30 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS WILL REMAIN POSSIBLE THIS AFTERNOON SOUTH OF THE INTERSTATE 44 CORRIDOR. NO SEVERE STORMS ARE EXPECTED...BUT A FEW OF THE STORMS MAY CONTAIN WIND GUSTS TO 40 MPH...SMALL HAIL...AND LOCALLY HEAVY RAINFALL. PATCHY GROUND FOG WILL BE POSSIBLE LATE TONIGHT ACROSS THE ENTIRE OUTLOOK AREA. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORMS WILL AGAIN BE POSSIBLE ON SATURDAY AS ANOTHER COLD FRONT CROSSES THE REGION. WEAK SHEAR AND MODERATE INSTABILITY MAY SUPPORT A FEW STRONG STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) SCHAUMANN
In the hours before
Local storm report, Jul 30, 8:19 AM CDT, 5 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
819 AM CDT THU JUL 30 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0818 AM HEAVY RAIN SENECA 36.84N 94.61W
07/30/2009 M1.60 INCH NEWTON MO CO-OP OBSERVER
RAIN FELL IN ONE HOUR.
&&
HATCHLocal storm report, Jul 30, 8:31 AM CDT, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
831 AM CDT THU JUL 30 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM TSTM WND DMG SPRINGFIELD 37.20N 93.29W
07/29/2009 GREENE MO TRAINED SPOTTER
SEVERAL LARGE LIMBS DOWN IN SOUTHERN SPRINGFIELD ALONG
PLAINVIEW ROAD.
&&
HATCHLocal storm report, Jul 30, 11:41 AM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1141 AM CDT THU JUL 30 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1035 AM FLASH FLOOD STARK CITY 36.86N 94.19W
07/30/2009 NEWTON MO DEPT OF HIGHWAYS
LOW WATER CROSSING NEAR THE INTERSECTION OF ROUTE 86 AND
HIGHWAY O IS CLOSED DUE TO HIGH WATER.
&&
HATCHThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 9:38 PM CDT | Areal Flood Advisory | SGF | Christian, Greene | 6 hr |
| Jul 29, 11:26 PM CDT | Flash Flood Warning | SGF | Douglas, Howell, Shannon, Texas, Wright | 6 hr |
| Jul 30, 4:54 AM CDT | Areal Flood Advisory | SGF | Shannon, Texas | 5 hr |
| Jul 30, 8:25 AM CDT | Flash Flood Warning | SGF | Newton | 2 hr |
| Jul 30, 1:52 PM CDT | Flash Flood Warning | SGF | Howell, Oregon | 4 hr |
| Jul 30, 5:57 PM CDT | Flash Flood Warning | SGF | Howell, Oregon, Shannon, Texas | 6 hr |
Nearby
Flash Flood Warnings in Missouri, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.